Alert archive / California / Small Craft Advisories in 2023

Small Craft Advisory 21, NWS San Diego, CA

April 16, 2023

NWS San Diego, CA issued this small craft advisory at Apr 16, 2023, 1:35 PM PDT. It took effect at Apr 17, 2023, 4:00 PM PDT. It was in force for 58 hr.

The area

The counties it named.

The facts

Issued
Apr 16, 2023, 1:35 PM PDT (20:35 UTC)
In effect from
Apr 17, 2023, 4:00 PM PDT
Expired
Apr 20, 2023, 2:00 AM PDT
In force
58 hr
Issued by
NWS San Diego, CA

The text

As transmitted.

203 
WHUS76 KSGX 162035
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
135 PM PDT Sun Apr 16 2023

PZZ775-170530-
/O.NEW.KSGX.SC.Y.0021.230417T2300Z-230420T0900Z/
Waters from San Mateo Point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
135 PM PDT Sun Apr 16 2023

...SMALL CRAFT ADVISORY IN EFFECT FROM 4 PM MONDAY TO 2 AM PDT
THURSDAY...

* WHAT...Northwest winds 15 to 25 kt with gusts 25 to 30 kt and
  seas 6 to 10 ft expected.

* WHERE...Waters from San Mateo Point to the Mexican Border 
  Extending 30 to 60 nm out including San Clemente Island.

* WHEN...From 4 PM Monday to 2 AM PDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...Strongest winds will be Tuesday late
  afternoon and evening when gusts to 30 knots will occur near San
  Clemente Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Maxwell
10 follow-up statements
118 
WHUS76 KSGX 170440
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
940 PM PDT Sun Apr 16 2023

PZZ775-171300-
/O.CON.KSGX.SC.Y.0021.230417T2300Z-230420T0900Z/
Waters from San Mateo Point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
940 PM PDT Sun Apr 16 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 PM MONDAY TO
2 AM PDT THURSDAY...

* WHAT...Northwest winds 15 to 25 kt with gusts 25 to 30 kt and 
  seas 6 to 10 ft expected.

* WHERE...Waters from San Mateo Point to the Mexican Border 
  Extending 30 to 60 nm out including San Clemente Island.

* WHEN...From 4 PM Monday to 2 AM PDT Thursday. Strongest winds
  Tuesday afternoon and evening. 

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

SS
303 
WHUS76 KSGX 170916
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
216 AM PDT Mon Apr 17 2023

PZZ775-172200-
/O.CON.KSGX.SC.Y.0021.230417T2300Z-230420T0900Z/
Waters from San Mateo Point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
216 AM PDT Mon Apr 17 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 PM THIS
AFTERNOON TO 2 AM PDT THURSDAY...

* WHAT...Northwest winds 15 to 25 kt with gusts 25 to 30 kt. Seas 
  6 to 10 ft expected.

* WHERE...Waters from San Mateo Point to the Mexican Border 
  Extending 30 to 60 nm out including San Clemente Island.

* WHEN...From 4 PM today to 2 AM PDT Thursday. Strongest winds 
  Tuesday afternoon and evening.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
722 
WHUS76 KSGX 172011
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
111 PM PDT Mon Apr 17 2023

PZZ775-180530-
/O.CON.KSGX.SC.Y.0021.230417T2300Z-230420T0900Z/
Waters from San Mateo Point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
111 PM PDT Mon Apr 17 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM PDT
THURSDAY...

* WHAT...Northwest winds 15 to 20 kt with gusts 25 to 30 kt. Seas
  of 8 to 10 ft expected.

* WHERE...Waters from San Mateo Point to the Mexican Border 
  Extending 30 to 60 nm out including San Clemente Island.

* WHEN...From 4 PM today to 2 AM PDT Thursday. Strongest winds 
  Tuesday afternoon and evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

CO
043 
WHUS76 KSGX 180335
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
835 PM PDT Mon Apr 17 2023

PZZ775-181200-
/O.CON.KSGX.SC.Y.0021.000000T0000Z-230420T0900Z/
Waters from San Mateo Point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
835 PM PDT Mon Apr 17 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM PDT
THURSDAY...

* WHAT...Northwest winds 15 to 20 kt with gusts 25 to 30 kt. 
  Seas of 8 to 10 ft expected.

* WHERE...Waters from San Mateo Point to the Mexican Border 
  Extending 30 to 60 nm out including San Clemente Island.

* WHEN...From 4 PM today to 2 AM PDT Thursday. Strongest winds 
  Tuesday afternoon and evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Gregoria
335 
WHUS76 KSGX 180904
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
204 AM PDT Tue Apr 18 2023

PZZ775-182200-
/O.CON.KSGX.SC.Y.0021.000000T0000Z-230420T0900Z/
Waters from San Mateo Point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
204 AM PDT Tue Apr 18 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM PDT
THURSDAY...

* WHAT...Northwest winds 15 to 20 kt with gusts 25 to 30 kt. Seas
  of 6 to 10 feet expected.

* WHERE...Waters from San Mateo Point to the Mexican Border 
  Extending 30 to 60 nm out including San Clemente Island.

* WHEN...Through 2 AM Thursday. Strongest winds this afternoon 
  and evening.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
156 
WHUS76 KSGX 182019
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
119 PM PDT Tue Apr 18 2023

PZZ775-190515-
/O.CON.KSGX.SC.Y.0021.000000T0000Z-230420T0900Z/
Waters from San Mateo Point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
119 PM PDT Tue Apr 18 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM PDT
THURSDAY...

* WHAT...Northwest winds 15 to 20 kt with gusts 25 to 30 kt. 
  Seas of 6 to 10 feet expected.

* WHERE...Waters from San Mateo Point to the Mexican Border 
  Extending 30 to 60 nm out including San Clemente Island.

* WHEN...Through 2 AM Thursday. Strongest winds and highest
  combined seas this afternoon and evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
029 
WHUS76 KSGX 190300
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
800 PM PDT Tue Apr 18 2023

PZZ775-191100-
/O.CON.KSGX.SC.Y.0021.000000T0000Z-230420T0900Z/
Waters from San Mateo Point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
800 PM PDT Tue Apr 18 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM PDT
THURSDAY...

* WHAT...Northwest winds 15 to 20 kt with gusts 25 to 30 kt. 
  Seas of 6 to 10 feet expected.

* WHERE...Waters from San Mateo Point to the Mexican Border 
  Extending 30 to 60 nm out including San Clemente Island.

* WHEN...Through 2 AM Thursday. Strongest winds and highest 
  combined seas this afternoon and evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
Gregoria
775 
WHUS76 KSGX 191131
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
431 AM PDT Wed Apr 19 2023

PZZ775-192115-
/O.CON.KSGX.SC.Y.0021.000000T0000Z-230420T0900Z/
Waters from San Mateo Point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
431 AM PDT Wed Apr 19 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM PDT
THURSDAY...

* WHAT...Northwest winds 10 to 15 kt with gusts 20 to 25 kt.

* WHERE...Waters from San Mateo Point to the Mexican Border 
  Extending 30 to 60 nm out including San Clemente Island.

* WHEN...Through 2 AM Thursday. Strongest winds and highest 
  combined seas this afternoon and evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
273 
WHUS76 KSGX 191856
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
1156 AM PDT Wed Apr 19 2023

PZZ775-200515-
/O.CON.KSGX.SC.Y.0021.000000T0000Z-230420T0900Z/
Waters from San Mateo Point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
1156 AM PDT Wed Apr 19 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM PDT
THURSDAY...

* WHAT...Northwest winds 10 to 15 kt with gusts 20 to 25 kt and
  combined seas of 6 to 9 feet.

* WHERE...Waters from San Mateo Point to the Mexican Border 
  Extending 30 to 60 nm out including San Clemente Island.

* WHEN...Through 2 AM Thursday. Strongest winds and highest 
  combined seas this afternoon and evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
396 
WHUS76 KSGX 200438
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
938 PM PDT Wed Apr 19 2023

PZZ775-200900-
/O.CON.KSGX.SC.Y.0021.000000T0000Z-230420T0900Z/
Waters from San Mateo Point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
938 PM PDT Wed Apr 19 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM PDT
THURSDAY...

* WHAT...Northwest winds 10 to 15 kt with gusts 20 to 25 kt and 
  combined seas of 6 to 9 feet.

* WHERE...Waters from San Mateo Point to the Mexican Border 
  Extending 30 to 60 nm out including San Clemente Island.

* WHEN...Through 2 AM Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

SS

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this small craft advisory went out at Apr 16, 9:20 AM PDT, 4 hours 15 minutes earlier.

Area forecast discussion, Apr 16, 9:20 AM PDT, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
920 AM PDT Sun Apr 16 2023

.SYNOPSIS...
A weak ridge over the West this morning, will be replaced by a
trough building south from the Gulf of Alaska through midweek. The
trough will bring cooler weather, a building marine layer and more
windy conditions. The cooler weather will last through Wednesday. All
areas will see warming into the end of the week as the trough
shifts eastward and is replaced by a ridging pattern.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

.Morning Update...
The marine layer has deepened this morning to about 25 miles
inland with temps along the coast slowly warming into the 50s.
Valley areas should clear later this morning, with some locally
cloudy conditions for the coast into the afternoon, especially in
San Diego County. Spots further inland will see some high clouds
and temperatures a few degrees above average from Big Bear to Palm
Springs with highs in the low 60s and low 90s respectively.

A troughing pattern will take hold starting tomorrow through
Wednesday. This will spread cooling further inland with Wednesday
being the coolest day, where the region will see high
temperatures up to ten degrees below average. The biggest story
with this trough will be the wind, especially across the mountains
and deserts. Confidence is increasing on the timing of these west
winds, starting to ramp up Monday afternoon and gradually decrease
through Wednesday. Lesser confidence exists on the speeds of
these winds, but will dive into the forecast a bit further today.
As of now, mountain and desert areas will see widespread gusts
25-45 MPH with this event. Thursday into the weekend looks warmer
and less windy where temperatures may flip and go up to ten
degrees above average.

.Previous Discussion as of 228 AM Sunday...

There will be some gusty SW-W winds developing through the passes
this afternoon, but should be more widespread and stronger both
Monday and Tuesday when Wind Advisories may be needed. Today will be
the warmest day this week, as we cool into midweek.

Weak ridging over the West this morning will gradually transition to
cyclonic flow aloft as a cold trough over the Gulf of Alaska expands
slowly SE, spreading rain and snow across northern parts of the
State. Precipitation is not expected to reach this far south, but we
will feel increasing onshore flow as sfc pressure falls over the
Great Basin. The increasing onshore flow will maintain/deepen the
marine layer, resulting in more clouds and cooler weather through
about midweek. The trough axis slides far enough east on Thursday,
to allow for the sfc pressure gradient to flip offshore. This, in
combination with 500 MB heights climbing over 580 DM, sets up the
potential for much warmer weather by the end of the week. We can't
rule out some drizzle from the marine layer if it deepens enough,
but organized, measurable precipitation is not on the horizon.

In terms of confidence, the ensembles of the various models show
good agreement in the cooling and warming trends for this week. The
degree of cooling seems locked in, but for the warming, there is
more of a spread in the ensemble solutions. This could be related to
how much of an offshore push we are able to get Thu/Fri. If we do
get it for more than a few hours, look for a sharp warm-up along the
coast into the western valleys. Warmest day would be Friday at this
point, with some cooling sea breezes by Saturday afternoon along
the coast. The 50th percentile probability from the NBM has
Fullerton at 87F, and San Diego at 75F on Friday, easily achievable,
with a reasonable potential for Fullerton to reach 90F, and San
Diego 79F. The inland areas still look rather warm on Saturday, and
then only the deserts for Sunday. Ensembles are cooler into next
week, but there is a large spread in outcomes, so not much
confidence beyond next weekend.

&&

.AVIATION...
161615Z...Coast/Valleys...BKN/OVC stratus with bases 1000-1500 ft
MSL and tops to 2500 ft MSL will clear very slowly today, with
valleys clearing 17Z-19Z and coastal areas with partial clearing 19Z-
23Z. KSAN and KCRQ each have about a 60% chance of keeping a CIG
through this afternoon, though KSNA will be much more likely to
clear with only a 15% chance of keeping a CIG this afternoon. Areas
of VIS will be 2-4 miles in the valleys through 18Z, and higher
terrain will be obscured through 18Z. BKN/OVC stratus will spread
inland tonight and cover most valleys by 10Z Mon, likely including
KONT and KSBD. Bases will be slightly higher, 1300-1800 ft MSL with
tops to 2800 ft MSL with slow clearing again Mon morning.

Mountains/Deserts...Mostly clear with unrestricted VIS through
Monday morning.

&&

.MARINE...
No hazardous marine weather through Monday morning. West-northwest
winds will gust 20-25 kt in the outer coastal waters at times late
Monday through Tuesday night, mainly during the afternoons and
evening. Strongest and most widespread winds will occur Tuesday
afternoon and evening when gusts could approach 30 kt.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...None.
PZ...None.

&&

PUBLIC/MORNING UPDATE...10/APR
AVIATION/MARINE...Maxwell

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 1:43 PM PDTWind AdvisorySGXRiverside, San Bernardino, San Diego63 hr

Nearby

Small Craft Advisories in California, 2023Every small craft advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.